Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 30, 2018, 7:34 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 7:34 PM CDT (00:34 UTC)
- Expired
- Jun 30, 2018, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3950 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
431
WUUS53 KDVN 010034
SVRDVN
IAC011-019-010115-
/O.NEW.KDVN.SV.W.0076.180701T0034Z-180701T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
734 PM CDT SAT JUN 30 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Buchanan County in northeastern Iowa...
Northwestern Benton County in east central Iowa...
* Until 815 PM CDT.
* At 734 PM CDT, severe thunderstorms were located along a line
extending from Elk Run Heights to 6 miles southwest of La Porte
City to Dysart, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vinton, Dysart, Brandon, Mount Auburn, Lime Creek County Park,
Minne Estema Park, Rodgers Park, Cheney and Vinton Memorial
Airport.
This includes Interstate 380 between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4230 9230 4230 9207 4241 9206 4242 9185
4228 9189 4218 9197 4217 9230
TIME...MOT...LOC 0034Z 267DEG 23KT 4244 9223 4226 9230 4219 9234
HAIL...1.00IN
WIND...60MPH
$$
Uttech2 follow-up statements
038
WWUS53 KDVN 010053
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
753 PM CDT SAT JUN 30 2018
IAC011-019-010115-
/O.CON.KDVN.SV.W.0076.000000T0000Z-180701T0115Z/
Buchanan IA-Benton IA-
753 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHWESTERN BENTON COUNTIES...
At 753 PM CDT, severe thunderstorms were located along a line
extending from near Jesup to near La Porte City to near Garrison,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vinton, Dysart, Brandon, Mount Auburn, Lime Creek County Park, Minne
Estema Park, Rodgers Park, Cheney and Vinton Memorial Airport.
This includes Interstate 380 between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4230 9230 4230 9207 4241 9206 4242 9185
4228 9189 4218 9197 4217 9230
TIME...MOT...LOC 0053Z 267DEG 23KT 4245 9209 4227 9216 4220 9220
HAIL...1.00IN
WIND...60MPH
$$
Uttech452
WWUS53 KDVN 010106
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
806 PM CDT SAT JUN 30 2018
IAC011-019-010115-
/O.CON.KDVN.SV.W.0076.000000T0000Z-180701T0115Z/
Buchanan IA-Benton IA-
806 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHWESTERN BENTON COUNTIES...
At 806 PM CDT, severe thunderstorms were located along a line
extending from near Independence to near Mount Auburn to Vinton,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vinton, Brandon, Mount Auburn, Lime Creek County Park, Minne Estema
Park, Rodgers Park, Cheney and Vinton Memorial Airport.
This includes Interstate 380 between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4230 9207 4241 9206 4242 9185 4228 9189
4218 9197 4217 9229 4230 9222
TIME...MOT...LOC 0106Z 276DEG 28KT 4241 9192 4223 9199 4216 9203
HAIL...<.75IN
WIND...60MPH
$$
UttechWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:41 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 30, 6:41 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 PM CDT Sat Jun 30 2018
.UPDATE...
Issued at 640 PM CDT Sat Jun 30 2018
Thunderstorms just north and northwest of the forecast area this
afternoon have sent out a southward moving outflow boundary,
evident on radar and satellite from Vinton through northern Linn
county to northwest of Dubuque. This was triggering scattered
showers and thunderstorms in its wake, which appear to be battling
a capping layer of warm air aloft over eastern IA and the rest of
the forecast area, which should initially keep these from
becoming severe in the otherwise very unstable, but weakly sheared
environment. Much more widespread, stronger storms continue over
central IA, assisted by an approaching shortwave, slightly cooler
temperatures aloft, and deeper shear. These are expected to
eventually spread eastward into the forecast area this evening,
but the lack of deep layer shear is expected to prevent widespread
severe storms, but will still have heavy downpours and possible
bursts of damaging winds to watch for later this evening.
&&
.SYNOPSIS...
Issued at 253 PM CDT Sat Jun 30 2018
At 2 PM CDT, convection starting to fire across north central
Iowa along a weak and slow moving cool front. Low level winds and
pressure fields all weak and support convection to move slowly
northeast arriving into far NW sections around mid evening hours.
Weak low level fields and forcing also suggests convection to
slowly diminish as it moves ahead of the boundary tonight. Upper
trough to pass Sunday with risk of more convection with surface
front and then slightly cooler and drier into Tuesday.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 253 PM CDT Sat Jun 30 2018
Short Term Forecast Confidence Assessment...fair or average with
main issue is timing of convection arrival and evolution and
dissipation. This will be better known next 6 hours but current
trends suggest arrival in far NW about 8-9 PM CDT in a mature and
slowly decaying line with some strong to possibly near severe
winds into late evening. Rain amounts would tend to be light to
moderate or less than .75 inches which should not have major impact
regarding water issues.
Tonight...becoming mostly cloudy with likely POPS northwest and chance
POPS central and southeast. Southeast sections of light to no rainfall
amounts. Trends on severe risk, if any, better known in the next 3
to 6 hours. Area lows near 70F NW to near 75F in SE a reasonable forecast.
Best estimate is some areas may see gusty winds over 40 mph in NW sections
this evening for later shifts to monitor.
Sunday...convection overnight to impact renewed convection Sunday PM.
without a major outflow boundary overnight the shearing nature of
system suggests weakening forcing with early to mid PM convection
that may produce isolated strong to brief severe convection along
and especially east of the Mississippi River. Rain total again
light to locally moderate suggested at this time for limited water
issues. Highs lower 80s far NW to near 90F in far SE section a
default position.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 253 PM CDT Sat Jun 30 2018
Temperatures to remain at or above normal through next week with
slighly cooler temperatures possible next weekend.
Sunday night
Assessment...medium confidence
Lingering showers/storms will persist into Sunday evening along and
east of the Mississippi and end by or shortly after midnight.
Monday/Monday night
Assessment...high confidence
High pressure will quickly move through the Midwest bringing dry
conditions to the area.
Tuesday
Assessment...low confidence on rain chances, high on temperatures.
Return flow develops across the area on Tuesday bringing more humid
air to the area. A weak disturbance moving through in the flow aloft
combined with daytime heating may allow isolated to scattered
showers/storms to develop in the late morning and afternoon hours.
Tuesday night on...
The overall weather pattern continues with the prospects of some
rain. However, areal coverage will be low.
Tuesday night through Thursday
Assessment...high confidence on warmer than normal temperatures,
low on rain chances.
Showers and thunderstorms will be mainly diurnally driven in the
Tuesday night through Thursday time frame. Convection would develop
in the late morning and afternoon and dissipate during the evening
hours. Areal coverage of any rain will be low.
Right now the model consensus slight chance pops at night with
slight chance to chance pops during the day.
Thursday night through Friday night
Assessment...low to medium confidence
The global models disagree on the timing but all show high pressure
eventually building into the Great Lakes late next week. Such a
scenario points to a cold front either moving through the area or
coming off the the Great Lakes that would usher in cooler
temperatures.
Rain chances are more questionable. Diurnal showers/storms would be
seen during the day with convection dissipating at night. However,
the prospects of a front moving through the area could allow
showers/storms to persist at night. Without the front, areal
coverage of the rain will be low. During the passage of the front
areal coverage of rain should increase.
Right now the model consensus has slight chance to chance pops with
the better areal coverage on Friday.
Saturday...
Assessment...medium to high confidence
The current model consensus has dry conditions on Saturday with high
pressure over the Great Lakes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 640 PM CDT Sat Jun 30 2018
A cold front moving through the region late tonight and Sunday
will bring scattered showers and thunderstorms. The timing and
coverage of these storms remains low confidence beyond the next
few hours, when storms and associated outflow boundaries will
affect mainly the CID and DBQ terminals. For now, this is handled
with mostly vicinity wording, which advances into MLI and BRL
later this evening. The next main window for organized
thunderstorms looks focused around mid to late Sunday afternoon,
where prob30 wording was utilized. Otherwise, conditions will be
mainly VFR with a very low potential for IFR fog and low clouds
for at least brief periods in the wake of thunderstorms tonight,
which was not included in the forecasts at this time.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 10 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 10 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 10 PM CDT this evening for Clark-
Scotland.
&&
UPDATE...Sheets
SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...SheetsHazardous weather outlook, Jun 30, 9:33 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 933 AM CDT Sat Jun 30 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011445- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 933 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT An Excessive Heat Warning is in effect for the entire outlook area through 10 PM CDT this evening. Heat index values in the afternoon as high as 105 to 110 degrees are expected. Thunderstorms are expected to move towards the area this evening from central Iowa as a cold front moves slowly towards Illinois. Some of these storms may be severe as they move into eastern Iowa, with damaging winds the primary threat. Heavy rain is also possible with these storms. These storms should weaken as they approach Illinois and southeast Iowa late tonight. The Storm Prediction Center has the northwestern sections of the outlook area in a slight risk with a marginal risk for almost of the remaining southeast sections. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Near daily low chances for showers and thunderstorms are expected in the week ahead, with Sunday seeing the highest probability of storms. Sunday could see strong to severe thunderstorms in the afternoon, primarily over Illinois. It is too early to determine the severe weather threat for any storms later in the week ahead. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is possible over portions of eastern Iowa after 6 PM. 16
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:02 PM CDT | Special Weather Statement | DVN | Benton | 28 min |
| Jun 30, 8:10 PM CDT | Special Weather Statement | DVN | Buchanan | 35 min |
| Jun 30, 8:21 PM CDT | Special Weather Statement | DVN | Benton, Buchanan | 39 min |
| Jun 30, 10:06 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 5 hr |
| Jun 30, 10:11 PM CDT | Special Weather Statement | DVN | Jackson | 34 min |
| Jun 30, 10:22 PM CDT | Special Weather Statement | DVN | Clinton, Jackson | 38 min |
| Jul 1, 6:30 AM CDT | River Flood Warning | DVN | Iowa | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.